FDA Issues Consumer Advisory on Kava

Comments
Print

News

FDA Issues Consumer Advisory on Kava

WASHINGTON--In late March, the kava controversy heated up in the United States, as the Food and Drug Administration (FDA) issued a consumer advisory on March 25 linking use of the herb to liver toxicity. The advisory (www.cfsan.fda.gov/~dms/addskava.html) discussed the adverse event reports (AERs) and regulatory actions taken in other countries, and urged consumers to report any suspected adverse events involving kava to their health practitioner. FDA noted it would continue to review the situation and "if warranted, take additional action."

The advisory was picked up by news outlets across the country, including the Associated Press (AP), The New York Times and NBC Nightly News. AP reported on the international actions involving kava, and reiterated previous stories questioning whether FDA has the regulatory authority to protect consumers from potentially harmful dietary supplements. "Under federal law, no one has to prove dietary supplements are safe or work as advertised before they begin selling," AP wrote. "And, unlike in other countries, the FDA must prove one is dangerous before it can halt sales."

FDA's advisory was similar to those issued in December by the American Botanical Council and in January by the American Herbal Products Association (AHPA). Also, the day after FDA issued its advisory, AHPA publicly released a revised trade recommendation for dosage and labeling policies for kava products. AHPA originally adopted its voluntary recommendation in 1997. The revised recommendation includes including limiting kavalactone intake to 300 mg/day and labeling kava products with an extensive cautionary statement. In its release, AHPA (www.ahpa.org) emphasized that the label revision is to ensure that kava consumers are informed of the potential risk identified by the case reports. "No actual relationship between the use of kava and any liver problem has been established, nor has FDA made any assertion to that effect," AHPA noted.

The Council for Responsible Nutrition (CRN) also issued a voluntary cautionary label for kava products. The elements of the label were similar to those proposed by AHPA. CRN noted that because no assessment has established a causal relationship between kava and liver problems, "CRN's recommendation should be accepted as voluntary and its use seen solely as a cautionary matter."

After the original AERs surfaced about kava and possible liver damage, a scientific review of the AERs was commissioned by a coalition of industry groups, including AHPA, CRN, the National Nutritional Foods Association (NNFA) and the Utah Natural Products Alliance; the results were released in late February. Donald Waller, Ph.D., a board-certified toxicologist and professor at the University of Illinois in Chicago, reviewed more than 50 AERs from the United States (26) and Germany (30).

While all of the German cases reported some liver-associated effect, only five of the U.S. cases identified liver-related problems in persons reportedly consuming kava. Also, Waller said the German AERs were lacking in adequate clinical information. He concluded that there is "no clear evidence that the liver damage reported in the United States and Europe was caused by the consumption of kava," and those cases in which there is a possible association between kava extract and the liver "appear to have been hypersensitivity or idiosyncractic base responses." However, Waller warned, "The medical community and the general public should be made aware that concomitant intake of prescription drugs associated with liver damage, excessive alcohol consumption and pre-existing liver disease or hepatitis with compromised liver function are conditions which may preclude any kava consumption."

FDA noted in its consumer advisory that it hopes to gather additional information on the situation through reports from health care practitioners. The agency originally issued a letter to practitioners in December alerting them to possible hepatotoxicity linked to kava usage, and asked them to report any adverse events. Concurrent with issuing the consumer advisory, FDA issued a new practitioner letter (www.cfsan.fda.gov/~dms/ds-ltr29.html), reiterating the agency's concern about kava and liver damage and explaining briefly its consumer advisory. In addition, it noted, "we plan in the near future to provide additional information on the nature of the adverse events we have received."

Industry associations are continuing to monitor the situation and plan to update their recommendations as necessary. NNFA (www.nnfa.org) noted it plans to release an updated background piece on kava to its members and will provide its retail members with a pamphlet to answer consumer questions about kava.

There has been minimal change in the last month on the international scene regarding kava. On March 7, the Therapeutic Goods Administration (TGA) of Australia issued a consumer alert about the possibility of liver toxicity associated with the use of kava. It also issued a practitioner alert and assembled a kava fact sheet, all of which are available online (www.health.gov.au/tga/new/new.htm). Currently, kava-containing medicines are marketed in Australia for uses such as relief of stress and insomnia.

Comments
comments powered by Disqus